Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Chicago, IL

July 9, 2015Ford County, Iroquois County, Livingston County, Illinois; Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this flash flood warning at Jul 9, 2015, 6:27 AM CDT for Ford County, Iroquois County, Livingston County, Illinois; Benton County, Jasper County, Newton County, Indiana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2015, 6:27 AM CDT (11:27 UTC)
Expired
Jul 9, 2015, 6:00 PM CDT
In force
12 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Ford County, IL, Iroquois County, IL, Livingston County, IL, Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 94 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:42 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 3:42 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
342 AM CDT THU JUL 9 2015

.SHORT TERM...
338 AM CDT

THROUGH FRIDAY NIGHT...

MAIN FORECAST CHALLENGES/CONCERNS ARE WITH LINGERING LIGHT
SHOWERS THIS MORNING...AND WITH MAX TEMPS TODAY.

LATEST RADAR IMAGERY DEPICTING HEAVIEST PRECIP AXIS SHIFTING EAST
OF THE CWA AT THIS TIME...WHILE EITHER LIGHT SHOWERS OR DRIZZLE
REMAIN ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA. WITH
DEPARTING LARGE SCALE ASCENT/SURFACE LOW THIS MORNING...EXPECT
THIS REMAINING PRECIP TO SLOWLY EXIT BY MID MORNING. THE HEAVIEST
RAINFALL GENERALLY OCCURRED WITHIN THE FLASH FLOOD WATCH AREA
OVERNIGHT AND WHILE THERE IS FLOODING ONGOING ACROSS A PORTIONS OF
THOSE AREAS...HAVE DECIDED TO CANCEL THE WATCH WITH THE MORNING
FORECAST ISSUANCE. CANCELLED BASED ON HEAVY RAIN NO LONGER
EXPECTED AND WITH THE AREAS THAT WERE IN THE WATCH NOW EITHER IN A
FLOOD OR FLASH FLOOD WARNING. PATCHY FOG WILL CONTINUE TO BE
PRESENT ACROSS THE CWA OVER THE NEXT SEVERAL HOURS BUT WITH STEADY
WINDS AND CLOUD COVER IN PLACE...DONT ANTICIPATE VIS TO FALL MUCH
FURTHER THAN THE 2 TO 4 MILES WHICH ARE OCCURRING NOW. LINGERING
CLOUD COVER TODAY AND WEAK CAA WILL ALLOW FOR ANOTHER COOL DAY.
HAVE LOWERED MAX TEMPS TODAY WITH LOW TO MID 70S EXPECTED FOR MOST
AREAS...AND AROUND 70 NEAR THE LAKE. MODELS CONTINUE TO COME IN
DRIER THROUGH THE END OF THE WORK WEEK...HAVE REMOVED POPS ON
FRIDAY...AND BUMPED UP MAX TEMPS. HAVE EVEN LOWERED POPS FRIDAY
NIGHT AND CONFINED THE HIGHEST POPS ACROSS THE WESTERN CWA AFTER
MIDNIGHT. HOWEVER...ITS POSSIBLE THAT MOST LOCATIONS WILL REMAIN
DRY EVEN FRIDAY NIGHT.

RODRIGUEZ

&&

.LONG TERM...
338 AM CDT

SATURDAY THROUGH WEDNESDAY...

WARM/MOIST PUSH APPEARS TO REALLY GET GOING SATURDAY THROUGH THE
REST OF THE WEEKEND...WITH MORE SUMMER LIKE CONDITIONS EXPECTED
THROUGH EARLY NEXT WEEK. MODELS DO VARY WITH REGARDS TO
THUNDERSTORM CHANCES...ALTHOUGH...THE PERIOD APPEARS TO CONTINUE
TO BE ACTIVE. THERE IS THUNDERSTORM CHANCES DURING THE DAY
SATURDAY BUT WILL BE PARTLY DRIVEN BY WHERE LIFTING WARM FRONT IS
SITUATED...WITH MODELS STRUGGLING WITH AT THIS TIME.
HOWEVER...GUIDANCE IS HINTING AT A BETTER POSSIBILITY FOR MORE
ORGANIZED DEVELOPMENT SATURDAY NIGHT INTO EARLY SUNDAY MORNING.
STILL UNCERTAINTY PRESENT...BUT A POSSIBLE SCENARIO WILL BE FOR
MCS DEVELOPMENT TO THE WEST/NORTHWEST SHIFTING ACROSS THE CWA
DURING THIS TIME. IF THIS WERE TO OCCUR... DAMAGING WINDS AND
HEAVY RAINFALL WOULD BE POSSIBLE. ONCE AGAIN...STILL SOME
UNCERTAINTY...BUT SYNOPTIC SETUP WITH INCREASING
MOISTURE/INSTABILITY WOULD SUPPORT THIS POSSIBILITY AT THIS TIME.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* PERIODS OF DRIZZLE THROUGH JUST AFTER DAYBREAK...WITH LIFR VIS
  IN FOG AND LIGHT RAIN.

* LIFR CIGS/VIS BECOMING IFR MVFR DURING THE EARLY MORNING RUSH.

KMD

//DISCUSSION...UPDATED 06Z...

MAIN BATCH OF HEAVY RAIN WITH EMBEDDED THUNDER IS HEADING SOUTH
AND EAST OF THE TERMINALS. APPEARS THERE WILL BE SOME LINGERING
BANDS OF RAIN OVER THE TERMINALS IN NORTHEAST ILLINOIS AND FAR
NORTHWEST INDIANA ON THE BACK SIDE OF LOW PRESSURE WHICH WILL
QUICKLY TRACK FROM ITS CURRENT CENTER NEAR KCMI (CHAMPAIGN)
NORTHEASTWARD. WINDS WILL BACK TO NORTHERLY AND INCREASE ABOVE 10
KT FOR A PERIOD LATE TONIGHT INTO EARLY THURSDAY...THEN CONTINUE
TO BACK TO NORTHWESTERLY AND DECREASE THROUGH THE MORNING. RAIN
BANDS SHOULD LAREGLY EXIT THE AREA AFTER 13-14Z. LIFR CONDITIONS
WILL GIVE WAY TO IFR OVERNIGHT...THEN QUICKLY LIFT BACK TO VFR
SOMETIME MID MORNING. HIGH PRESSURE WILL THEN SHIFT OVER NORTH
CENTRAL LAKE MICHIGAN...WHICH WILL ALLOW WINDS TO TURN BACK TO
NORTHEAST AND EVENTUALLY EASTERLY THIS AFTERNOON WITH MOST
GUIDANCE KEEPING WINDS BELOW 10 KT.

KMD

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* HIGH WITH WINDS.

* HIGH ON LIFR LIFTING TO IFR TOWARDS DAYBREAK...THOUGH MEDIUM ON
  TRANSITION TIMES TO IFR...BRIEF MVFR...THEN VFR.

KMD

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...SLIGHT CHANCE SHRA/TSRA FRIDAY NIGHT AND AND ASSOCIATED
VSBY IMPACTS. MAINLY VFR CIGS.

SATURDAY THROUGH TUESDAY...PERIODIC CHANCES FOR SHRA/TSRA AND
ASSOCIATED VSBY IMPACTS. MAINLY VFR CIGS.

KJB

&&

.MARINE...
200 AM CDT

LOW PRESSURE SOUTH OF LAKE MICHIGAN WILL QUICKLY MOVE NORTHEAST TO
THE EASTERN GREAT LAKES TODAY...THEN OFF TO THE NEW ENGLAND COAST
TONIGHT. NORTHERLY WINDS INCREASE IN RESPONSE WITH 15 TO 20 KT
EXPECTED ACROSS THE SOUTH END OF THE LAKE TO START THE DAY BEFORE
RELAXING THIS AFTERNOON. HIGH PRESSURE BUILDS OVER THE LAKE THIS
AFTERNOON...WHICH SHOULD ALLOW WINDS TO DIMINISH ENOUGH FOR LAKE
BREEZES. SOUTH TO SOUTHWEST FLOW INCREASES STARTING OVER THE NORTH
HALF OF THE LAKE THURSDAY NIGHT INTO FRIDAY AS THE RIDGE SHIFTS
EAST OF LAKE MICHIGAN. LOW PRESSURE ENTERS THE CANADIAN PRAIRIES
LATE SATURDAY INTO SUNDAY ALLOWING WINDS TO TAKE ON A SE
COMPONENT. A FRONTAL BOUNDARY WILL STALL OUT OVER THE GREAT LAKES
OVER THE WEEKEND BRINGING PERIODIC CHANCES FOR SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 9, 4:36 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 AM CDT THU JUL 9 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
100945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
436 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE ILLINOIS...SUGAR CREEK...KANKAKEE...AND IROQUOIS
RIVERS WILL REMAIN IN FLOOD...OR RISE INTO FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY NIGHT THROUGH
WEDNESDAY.

PORTIONS OF THE ILLINOIS...SUGAR CREEK...KANKAKEE...AND IROQUOIS
RIVERS WILL REMAIN IN FLOOD...OR RISE INTO FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-100945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
436 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES FOR STORMS SATURDAY THROUGH WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
436 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES FOR STORMS SATURDAY THROUGH WEDNESDAY
ACROSS THE ENTIRE LAKE.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 9, 5:47 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
547 AM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      4 NE EARL PARK          40.73N 87.37W
07/09/2015                   BENTON             IN   LAW ENFORCEMENT

            1 FOOT OF FLOWING WATER ON ST RD 55 AND 650 N.

&&

RODRIGUEZ

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:33 PM CDTRiver Flood WarningLOTIroquois11 days
Jul 8, 10:27 PM CDTFlash Flood WarningLOTFord, Iroquois, Livingston8 hr
Jul 8, 10:44 PM CDTRiver Flood WarningLOTIroquois71 hr
Jul 9, 12:32 AM CDTAreal Flood WarningLOTKankakee6 hr
Jul 9, 6:04 AM CDTBeach Hazards StatementLOT7 hr
Jul 9, 6:29 AM CDTAreal Flood WarningLOTKankakee3 hr
Jul 9, 9:33 AM CDTRiver Flood WarningLOTLivingston47 hr
Jul 9, 9:33 AM CDTRiver Flood WarningLOTLaSalle49 hr
Jul 9, 9:53 AM CDTRiver Flood AdvisoryLOTKankakee3 days
Jul 9, 9:53 AM CDTRiver Flood AdvisoryLOTGrundy, Will4 days
Jul 9, 5:58 PM CDTAreal Flood WarningLOTFord, Iroquois, Livingston18 hr
Jul 8, 8:33 PM CDTRiver Flood WarningLOTJasper4 days
Jul 8, 8:33 PM CDTRiver Flood WarningLOTNewton9 days
Jul 9, 9:33 AM CDTRiver Flood WarningLOTPorter9 days
Jul 9, 9:33 AM CDTRiver Flood WarningLOTJasper, Porter9 days

Nearby

Flash Flood Warnings in Illinois, 2015Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.